Sun | Nov 19, 2017

Doctor's Advice | Young and in love

Published:Saturday | December 3, 2016 | 12:00 AM

Q Doc, my boyfriend and I are a young couple. We love each other very much. We have been simply astonished by how powerful our sex urges are. We just cannot keep our hands off each other. In fact, we would have sex every day if we could.

It would be a disaster if I got pregnant now because we both have many years of study ahead of us, so we have decided that we must get some contraception.

Doc, we have talked this over carefully and it seems like the best thing might be for me to go on the Pill - at least, for the next few years. But what we don't really understand is this. What are the side effects?

Also, I do smoke the occasional cigarette. Is it true that this can interfere with the Pill?

A OK, the Pill is the most common choice of contraceptive for young women throughout the western world. That is because it works very well, it doesn't interfere with sex, and it has some good effects, which I will come to in a moment.

But as you say, it can often have side effects. However, can I stress that most young women who start taking the Pill don't have any side effects at all.

Nevertheless, a few people do experience minor and passing side effects, such as:

- Breast tenderness;

- Nausea;

- Slight headache;

- Slight weight gain;

- A little bit of irregular bleeding between periods.

These things usually don't last for very long. So they frequently disappear after you have been on the Pill for a couple of months. And if they don't disappear, then your doctor should switch you to a next brand.

What about more serious side effects? These are rare - particularly in younger females. But here are some of the ones you ought to know about:

- Thrombosis (clots) in the veins;

- Heart attack;

- Stroke;

- Bad migraines.

For further details of side effects, please talk to your doctor and read the leaflet which should come with the pack of Pills.

Now, as you say, there are also some good effects of the Pill. The main ones are:

- It generally makes the menses shorter;

- It usually makes them lighter;

- It makes them regular;

- As a rule, it makes them pain free.

So, there are points for and against the Pill. But really, it is a pretty good method of avoiding unwanted pregnancy.

Last, a word about smoking. You should not smoke if you are on the Pill because cigarettes definitely increase the chances of a thrombosis. So please give up now!

Q I have been trying to have sex with my girlfriend for three weeks, but whenever I try to put on a condom, I immediately lose my erection, Doc!

It happens the moment my penis touches the rubber. So is it some kind of reaction to the latex in the condoms?

A No, it isn't. What you have is the common thing called Condom Collapse Syndrome.

I suggest that you look that up on the Internet. You will see that it is a sudden loss of erection, usually occurring the moment the poor guy tries to put the condom on his penis, but sometimes a few minutes afterwards.

Basically, it is caused from stress. You see, it is stressful for a young guy to have to put on a condom when he is not too sure that he is erect enough to do so. Stress releases anxiety chemicals into the bloodstream. And unfortunately, those anxiety chemicals make it difficult to maintain an erection.

So, it is very important to try and remain as calm as possible when you are putting on a condom. Breathe deeply in and out, and try to relax!

Also, virtually all experts agree that it is a good idea to talk to your partner beforehand about the fact that you have problems putting on condoms. Ask her to put the condom on you. That usually works really well because the guy is excited by the sight and the sensations of having the 'rubber' unrolled on to his penis by his partner.

Finally, I assure you that matters will get better as you get more accustomed to using condoms. Condom Collapse Syndrome is extremely common in young guys, but not in men who are a few years older. So things will almost certainly improve.

- Email questions to Doc at saturdaylife@gleanerjm.com and read more in the 'Outlook Magazine' tomorrow.